Alert archive / Pennsylvania / Areal Flood Advisories in 2021

Areal Flood Advisory 101, NWS Cleveland, OH

August 27, 2021Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this areal flood advisory at Aug 27, 2021, 4:44 PM EDT for Crawford County, Erie County, Pennsylvania. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 4:44 PM EDT (20:44 UTC)
Expired
Aug 27, 2021, 7:45 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 130 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGUS81 KCLE 272044
FLSCLE

Flood Advisory
National Weather Service Cleveland OH
444 PM EDT Fri Aug 27 2021

PAC039-049-272345-
/O.NEW.KCLE.FA.Y.0101.210827T2044Z-210827T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford PA-Erie PA-
444 PM EDT Fri Aug 27 2021

The National Weather Service in Cleveland has issued a

* Flood Advisory for...
  Eastern Crawford County in northwestern Pennsylvania...
  Southeastern Erie County in northwestern Pennsylvania...

* Until 745 PM EDT.

* At 444 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Corry, Titusville, Union City, Riceville, Lincolnville, Canadohta 
  Lake, Guys Mills, Cochranton, Hydetown, Mill Village, Blooming 
  Valley, Townville, Spartansburg and Elgin.

Additional rainfall amounts of 0.5 to 1 inch are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4183 8003 4201 7977 4200 7976 4200 7961
      4162 7961 4162 7983 4160 7983 4160 7985
      4157 7987 4157 7989 4155 7991 4155 7993
      4154 7992 4152 7996 4151 7996 4149 8004

$$

Griffin
1 follow-up statement
485 
WGUS81 KCLE 272336
FLSCLE

Flood Advisory
National Weather Service Cleveland OH
736 PM EDT Fri Aug 27 2021

PAC039-049-272346-
/O.EXP.KCLE.FA.Y.0101.000000T0000Z-210827T2345Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford PA-Erie PA-
736 PM EDT Fri Aug 27 2021

...FLOOD ADVISORY WILL EXPIRE AT 745 PM EDT THIS EVENING FOR EASTERN 
CRAWFORD AND SOUTHEASTERN ERIE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4183 8003 4201 7977 4200 7976 4200 7961
      4162 7961 4162 7983 4160 7983 4160 7985
      4157 7987 4157 7989 4155 7991 4155 7993
      4154 7992 4152 7996 4151 7996 4149 8004

$$

Griffin

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood advisory went out at Aug 27, 3:34 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 27, 3:34 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
334 PM EDT Fri Aug 27 2021

.SYNOPSIS...
A weak front draped generally west-to-east over Lake Erie moves
little through tonight. This front should advance northward and
northeastward as a warm front this weekend through Monday as a low
moves eastward from the Canadian Prairies toward James Bay. The
trailing cold front should sweep southeastward through our region on
Monday. Before the cold frontal passage, the western extension of
the Bermuda subtropical high pressure ridge affects our local
area.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Westerly flow aloft over our CWA shifts toward southwesterly
Saturday night as a mid- to upper-level high retrogrades from just
southeast of Cape Hatteras toward South Carolina, while the
associated ridging persists over our area. Multiple and subtle
shortwave disturbances embedded in the flow aloft should affect our
region. At the surface, we remain along the western flank of the
Bermuda subtropical high pressure ridge, resulting in a low-level
return flow and warm and very humid air from the southern Gulf
Stream and Gulf of Mexico. A stationary front draped generally west-
to-east over Lake Erie should shift northeastward as a warm
front Saturday through Saturday night as a low moves from the
Canadian Prairies toward northern Ontario. Skies should trend
mainly clear to partly cloudy through the period. Overnight lows
tonight and Saturday night should primarily reach the upper
60's to lower 70's. Afternoon highs on Saturday should reach the
mid 80's to lower 90's, with the warmest readings inland from
approximately 78F Lake Erie. With these hot temperatures and
high humidity, a Heat Advisory may be necessary tomorrow
afternoon and early evening as max heat indices flirt with 100F,
especially along and near I-75. Will let the overnight shift
reevaluate that potential.

The ongoing Lake Erie lake breeze should penetrate about 10 to
20 miles inland through this early evening before dissipating
around sunset. Daytime heating of the surrounding land mass and
a persistent/weak synoptic-scale MSLP gradient should allow
another lake breeze to develop late morning through early
evening on Saturday, especially along/near the lakeshore from
Lorain County to Erie County, PA. Despite weak effective bulk
shear, the lake breeze front, any outflow boundaries, and the
passing shortwave troughs should contribute to the development
of isolated to scattered showers and thunderstorms. The best
chance for convection exists through this early evening and
again tomorrow afternoon through early evening given daytime
heating- related destabilization of the warm and very humid
boundary layer, which should yield moderate to strong
SBCAPE/MLCAPE. This instability will likely promote frequent
lightning with any thunderstorm. Unusually-high PWAT's support
torrential rainfall and localized flash flooding is possible
where convection manages to train. Training convection appears
most likely along the lake breeze front in north-central and
northeast OH, where weak mean westerly mid-level flow looks to
essentially parallel the front today and tomorrow. Steep low-
level lapse rates and sizable DCAPE should support appreciable
downdraft accelerations and the potential for strong convective
gusts during the afternoon and early evening hours of today and
tomorrow. Of note, a minimum in convection coverage and
intensity is expected tonight and again Saturday night as the
boundary layer stabilizes via nocturnal cooling. Lastly, patchy
radiation fog is possible around daybreak Saturday and Sunday,
especially where skies clear considerably and abundant low-level
moisture exists from recent rainfall.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Finally seeing hints of a progressive baroclinic system into the
Great Lakes as low pressure deepens over northern Ontario in
response to a digging upper level low. Cold front gets pulled into
the Great Lakes, but it will be a more gradual passage given the
increasing distance of the CWA from the central area of low
pressure. The surface high pressure in the eastern prairies of
Canada is not overly strong, but should have some influence in at
least keeping the forward motion of the cold front through the CWA,
or close to it by the end of the short term. Until this time, still
dealing with an unstable airmass and a reasonably humid column with
high PWATs, and only needing minimal lift to contribute to the
development of convection. Think this will manifest itself through
upper level waves running through the 500mb flow south of the cold
front, so the chances for showers and storms, also partially
diurnally driven, remain in the forecast. POPs will increase with
more organized lift from the cold front Sunday night through Monday,
more focused on the southern zones of the CWA for Monday.
Temperatures in the more active weather come down for Monday, but it
will take the long term period before the dewpoints come down in the
modified, but still cooler and drier airmass.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A lot of the long term forecast is going to hinge on the cold front
from the short term to make southward progress while the track of
Ida makes its way towards the lower Ohio Valley. Will likely get
interaction of the residual tropical moisture into the mid and upper
level flow, and will need to watch the moisture advection if it
orients itself more parallel to the aforementioned surface boundary.
Likely to see a deformation zone aloft form and limit the northward
extent of the moisture plume into the CWA. The forecast currently is
conservative and keeps the bulk of it south, but will need to watch
this closely going forward. In the meantime, still expecting the
cooler and drier airmass to settle in and be a dominant player for
much of the CWA for the middle/end of the week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A weak front should remain draped generally west-to-east over
Lake Erie through the TAF period. Simultaneously, the Bermuda
subtropical high pressure ridge noses northwestward into our
area. Regional surface winds trend light and variable through
the TAF period. However, the Lake Erie lake breeze of about 5 to
10 knots should persist through about 23Z/Fri, while another
lake breeze should begin to form after 15Z/Sat, especially along
and very near the lakeshore from Lorain County to Erie County,
PA. These lake breezes will likely affect KERI and KCLE.

Mainly VFR are expected. However, isolated showers and
thunderstorms are possible along the lake breeze front and
farther inland. Some showers and storms will likely produce
downpours and brief/erratic gusts up to 40 knots. Brief MVFR to
IFR ceilings and MVFR to LIFR visibility are possible with
showers/storms. Any showers/storms should dissipate via
nocturnal cooling by around 02Z/Sat. Nocturnal cooling may allow
patchy fog to form around daybreak Saturday, especially where
abundant residual moisture from recent rainfall exists.

Outlook...Non-VFR are possible with periods of showers and
thunderstorms Saturday through Tuesday, especially each
afternoon through early evening.

&&

.MARINE...
Had to make adjustments to the wind and the waves forecast given the
observed stronger flows over the eastern basin. Stronger easterly
flows across the lake will ease tonight and veer to a more
southwesterly direction for Saturday, so increases in wave heights
can be expected overnight, then subside again in the weaker winds
Saturday afternoon and evening. Southwest flow picks up
Sunday/Monday and will increase chop on Lake Erie with increased
distance from shore with gusts over 15kts at times.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...26
LONG TERM...26
AVIATION...Jaszka
MARINE...26
Hazardous weather outlook, Aug 27, 3:51 PM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
351 PM EDT Fri Aug 27 2021

OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-282000-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
351 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very warm temperatures and high humidity should yield maximum heat
indices in the 90's on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-282000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
351 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017-018-282000-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
351 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot temperatures and high humidity should yield maximum heat indices
near 100 degrees Saturday and in the 90's on Sunday. A Heat Advisory
may be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Areal Flood Advisories in Pennsylvania, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.